Hi, don't worry about leukemia. The way that blood cancers cause easy bruising is that they reduce the number of platelets down to 50 or even much, much lower. Platelets are used in blood clotting. Your platelet count is well within normal.
Another possible cause is when the blood's "clotting proteins" are not being produced enough. They are produced in the liver, so that's why your liver was tested. Since your liver is apparently normal, we can rule out that cause for now.
So next we check if the fluoxitine can cause easy bruising. You will quickly see that is discussed in many places. Let's pick an "authoritative" source to be sure that we can trust the info. We'll pick the FDA. https://www.fda.gov/downloads/drugs/drugsafety/ucm088999.pdf
"4. Abnormal bleeding: PROZAC and other antidepressant medicines may increase your risk of bleeding or bruising, especially if you take the blood thinner warfarin (Coumadin®, Jantoven®), a non-steroidal anti-inflammatory drug (NSAIDs, like ibuprofen or naproxen), or aspirin."
So there you have it. But that also says:
"Do not stop PROZAC without first talking to your healthcare provider. Stopping PROZAC too quickly may cause serious symptoms including:
• anxiety, irritability, high or low mood, feeling restless or changes in sleep habits
• headache, sweating, nausea, dizziness
• electric shock-like sensations, shaking, confusion"
If you like, we can try to find out why fluoxitine causes easy bruising. (It might be that the platelets become less active.) Regardless, you'll want to be somewhat generally on the lookout for any bleeding, without worrying about that too much.
P.S. Thank you for posting your test ranges!
Thank you so much for the detailed and thoughtful response! Lots of great info, especially about the Prozac! I feel so much better! I had my suspicions it was related to that, but I couldn’t shake the bad feeling that it was something worse. Thanks for bringing back down to reality! :) Will definitely keep taking it until I discuss it with my doctor.
I'm glad to have been of help. You might have also read that fluoxitine can, in some people, actually increase anxiety or even bring about self destructive thoughts.
I did look and saw that the drug does indeed lessen platelet activity, but unfortunately didn't find any way to combat that.
With your clotting time being thankfully good, you still can avoid blood thinners like vit E & fish oil. Even lots of cinnamon or other spices, supplements like grape seed extract, can be thinners.
Keep an eye out for bleeding from the gums after teeth brushing, and also this: https://www.webmd.com/digestive-disorders/blood-in-stool
Good luck to you :)
Yes, alcohol is a blood thinner; but I don't know how much thinning occurs from only small amounts.
Now consider this: vitamin C is necessary for strong arteries. That's because vit C is necessary to make the collagen that blood vessels are mainly composed of. In days of olde when wooden-ship sailors died at sea from scurvy (vit C deficiency), they bled and had easy bruising. One day, a British doctor had them take lots of limes aboard and the vit C saved them. That's why they became called limeys.
Alcohol uses up vit C, so anybody who drinks alcohol should take more C.
Then again, there are lots of (probably) wacky claims that vit C cures everything. You can likely find claims that it cures OCD. Who knows?
Magnesium also is necessary for strong blood vessels. It's not easy to get enough Mg from food.
Having a bad cold also uses up vit C. What I'm getting at overall is that you can ask yourself, "why me?" Why did you get bruising from the Prozac when the vast majority don't?
Well, we've also got to be sure that whatever you do doesn't create any harm. The usual advice is "ask your doctor", of course.
Harm could be directly caused harm, or else reducing the effectiveness of whatever treatment the doctor gives.
Would vit C reduce Prozac's effect? A very quick look finds this: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3599706/
But that's in children.
Another way that might possibly/maybe improve blood coagulating might be using vitamin K. E.g., people who are on the blood thinner coumadin are told not to increase their consumption of broccoli and leafy greens, which have vit K.
But I saw somewhere a warning that vit K can reduce the effectiveness of Prozac.
Unfortunately, nothing is simple.
Some docs could hardly care less about these kinds of things. Some are different. Their main thinking is that you aren't in any bleeding danger, so it's not a big deal at this point.
Good luck on Tuesday, Whitney! Let me know what happens.